Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 47, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2016, 7:43 PM CDT for Dallas County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2016, 7:43 PM CDT (00:43 UTC)
- Expired
- Jun 14, 2016, 8:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dallas County, IA
The radar
The Des Moines radar (KDMX), 27 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:50 PM CDT | TSTM WND DMG | 2 Wnw Dallas Center, IA | 6 INCH DIAMETER TREE SNAPPED OFF ALONG WITH CORN FLATTENED IN THE VICINITY. |
| Jun 14, 8:10 PM CDT | TSTM WND GST 60 | 1 E Dallas Center, IA | SUSTAINED WINDS AROUND 35 MPH WITH PEAK GUSTS AROUND 60 MPH. NO KNOWN DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 12:43 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1276 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted.
255
WUUS53 KDMX 150043
SVRDMX
IAC049-150130-
/O.NEW.KDMX.SV.W.0047.160615T0043Z-160615T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
743 PM CDT TUE JUN 14 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DALLAS COUNTY IN CENTRAL IOWA...
* UNTIL 830 PM CDT
* AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DALLAS
CENTER...OR 7 MILES NORTH OF ADEL...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
URBANDALE...CLIVE...WAUKEE...GRIMES...ADEL...DALLAS CENTER...
GRANGER...WOODWARD...REDFIELD AND MINBURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4158 9424 4179 9414 4186 9384 4186 9382
4164 9382 4157 9424
TIME...MOT...LOC 0042Z 252DEG 45KT 4172 9399
HAIL...1.00IN
WIND...60MPH
$$
CURTIS3 follow-up statements
743
WWUS53 KDMX 150103
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT TUE JUN 14 2016
IAC049-150130-
/O.CON.KDMX.SV.W.0047.000000T0000Z-160615T0130Z/
DALLAS IA-
803 PM CDT TUE JUN 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN DALLAS COUNTY...
AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR POLK CITY...OR
5 MILES NORTHWEST OF ANKENY...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
URBANDALE...CLIVE...WAUKEE...GRIMES...ADEL...DALLAS CENTER...
GRANGER...WOODWARD AND MINBURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4186 9384 4186 9382 4164 9382 4159 9410
4181 9407
TIME...MOT...LOC 0103Z 252DEG 45KT 4180 9366
HAIL...1.00IN
WIND...60MPH
$$
CURTIS723
WWUS53 KDMX 150119
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT TUE JUN 14 2016
IAC049-150130-
/O.CON.KDMX.SV.W.0047.000000T0000Z-160615T0130Z/
DALLAS IA-
819 PM CDT TUE JUN 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN DALLAS COUNTY...
AT 818 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
HUXLEY...OR 11 MILES SOUTH OF NEVADA...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. REPORTED UP TO 60 MPH WIND GUSTS
IN DALLAS CENTER.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
URBANDALE...CLIVE...WAUKEE...GRIMES...ADEL...
DALLAS CENTER AND GRANGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4164 9382 4159 9410 4172 9402 4179 9397
4182 9382
TIME...MOT...LOC 0118Z 252DEG 45KT 4186 9341
HAIL...0.75IN
WIND...60MPH
$$
CURTIS905
WWUS53 KDMX 150129
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT TUE JUN 14 2016
IAC049-150138-
/O.EXP.KDMX.SV.W.0047.000000T0000Z-160615T0130Z/
DALLAS IA-
829 PM CDT TUE JUN 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS COUNTY
WILL EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
CENTRAL IOWA.
LAT...LON 4164 9382 4159 9410 4172 9402 4179 9397
4182 9382
TIME...MOT...LOC 0127Z 252DEG 45KT 4186 9341
$$
CURTISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:39 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 14, 6:39 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 639 PM CDT TUE JUN 14 2016 .SHORT TERM.../Tonight/ Issued at 300 PM CDT Tue Jun 14 2016 Main concerns are severe storms and rainfall/flash flood potential. Cluster of storms beginning to fire northwest as upper level support increases through the evening hours. Surface boundary has become near stationary over northern Iowa and the focus for storms will be near the boundary over the next 3 to 5 hours. Expected evolution of storms...cold pool developing over the northwest with additional lines of storms moving into the boundary now. Expecting the are to congeal into a larger cluster near the boundary then begin to follow the instability axis east southeast with time this afternoon/evening tracking through the flash flood watch area through this evening. Will make no changes to the flood watch outline for now...as the far north is more likely to reach guidance criteria given previous rainfall than areas south of the watch. Per previous guidance... precipitable water increases to near 2 inches over the northeast by 00z with warm cloud depths above 10kft. Moisture transport increases into the boundary by early evening as well over the northeast. Generally 2 to 4 inch amounts are possible in any training or slow moving cells. Otherwise instantaneous rainfall rates will reach 1 to 2 inches per hour...so heavy downpours are likely with the passage of the storms. Overall the best chances for severe storms will remain across the north and quickly diminish between 00 and 06z as the entire system shifts to the east. By 00z the line/area of storms will generally be east of I35 with scattered activity over the south. Over the south some scattered severe thunderstorms will occur through 02z. Lows tonight will fall into the 60s to near 70 over the south. .LONG TERM.../Wednesday through Tuesday/ Issued at 300 PM CDT Tue Jun 14 2016 Fairly quiet mid/long range with a large upper level ridge building into the central US Wednesday into the weekend. This will allow for mainly sunny, dry and warming conditions into the weekend. H85 temps remain in the upper teens to low 20s Celsius which should continue to yield above average temperatures through the forecast period. Additionally as the heat builds beneath the ridge, may have to budge temps up a bit more. Ridge begins to dampen into the latter portion of the weekend into early next week. This will allow for some slightly cooler temperatures and a return of storm chances. A boundary will become stalled out across the state toward the end of the period, therefore expect the possibility of a more active period toward next week and beyond the current forecast period. Guidance grids try to bring in precip chances by late Saturday into Sunday, however feel they are breaking down the ridge a bit fast so therefore did lower a bit and cut back on the coverage as feel best chances for precip look to be toward Monday and Tuesday. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 632 PM CDT Tue Jun 14 2016 Ongoing convection main concern through about 06z as system lifts through the state. MVFR to IFR conditions are expected in and around storms with VFR elsewhere. This convection is expected to move east of the area by 06Z with widespread VFR conditions thereafter. Winds will gradually shift from south to west by Wednesday and increase by midday. && .DMX Watches/Warnings/Advisories... Flash Flood Watch until 1 AM CDT Wednesday for Bremer-Butler- Cerro Gordo-Franklin-Hancock-Winnebago-Worth-Wright. && SHORT TERM...REV LONG TERM...Beerends AVIATION...Cogil
Hazardous weather outlook, Jun 14, 3:47 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 347 PM CDT TUE JUN 14 2016 IAZ004>007-015>017-025>028-151000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER- 347 PM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE EVENING HOURS WITH CHANCES DIMINISHING OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND...LOCALLY HEAVY RAIN AND A FEW TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ023-024-033>039-044>050-057>062-070>075-081>086-092>097-151000- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 347 PM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS EVENING WITH CHANCES DIMINISHING OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE DURING THIS EVENING HOURS WITH LARGE HAIL...DAMAGING WIND...LOCALLY HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST EARLY NEXT WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MJB
In the hours before
Local storm report, Jun 14, 6:14 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 1 NNW JEFFERSON 42.03N 94.38W
06/14/2016 E60 MPH GREENE IA TRAINED SPOTTER
ESTIMATED 60 MPH WIND GUST. NO DAMAGE NOTED
AT THIS TIME.
&&
FOWLELocal storm report, Jun 14, 6:53 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 3 NE SHELL ROCK 42.75N 92.54W
06/14/2016 BREMER IA EMERGENCY MNGR
BRIEF TOUCHDOWN DUE TO DUST BEING SEEN
KICKED UP IN THE FIELD. NO DAMAGE REPORTED.
.
&&
MJBLocal storm report, Jun 14, 7:03 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HEAVY RAIN 4 WSW PLYMOUTH 43.22N 93.20W
06/14/2016 M2.00 INCH CERRO GORDO IA AMATEUR RADIO
RAINFALL SO FAR. .
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 14, 7:08 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG GRAND JUNCTION 42.03N 94.24W
06/14/2016 GREENE IA LAW ENFORCEMENT
TREES DOWN IN GRAND JUNCTION.
&&
FOWLELocal storm report, Jun 14, 7:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG JEFFERSON 42.02N 94.38W
06/14/2016 GREENE IA LAW ENFORCEMENT
LARGE TREES DOWN IN JEFFERSON. SKID STEERS
OUT REMOVING DEBRIS.
&&
FOWLESpecial weather statement, Jun 14, 7:19 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT TUE JUN 14 2016
IAZ059-150115-
DALLAS IA-
719 PM CDT TUE JUN 14 2016
...SMALL HAIL AND GUSTY WINDS MOVING INTO DALLAS COUNTY...
AT 718 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF PERRY...MOVING EAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
URBANDALE...CLIVE...WAUKEE...GRIMES...PERRY...ADEL...DALLAS CENTER...
GRANGER...WOODWARD...REDFIELD...MINBURN...DAWSON...BOUTON AND PERRY
MUNICIPAL AIRPORT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL IOWA.
LAT...LON 4160 9424 4160 9425 4186 9427 4186 9383
4164 9382 4159 9424
TIME...MOT...LOC 0018Z 249DEG 40KT 4173 9418
CURTISThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:19 PM CDT | Special Weather Statement | DMX | Dallas | 56 min |
| Jun 15, 4:12 AM CDT | Areal Flood Warning | DMX | Butler | 24 hr |
| Jun 15, 10:09 AM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
| Jun 15, 3:20 PM CDT | Heat Advisory | DMX | Adair, Adams, Cass, Ringgold, Taylor, Union | 24 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.